Venlafaxine-induced akathisia, although rare, has been reported in the medical literature.3 Drug-induced akathisia is usually caused by antidopaminergic antipsychotics, particularly the conventional or non-atypical antipsychotics. The exact underlying pathology of drug-induced akathisia is far from clear, but an association with an altered balance in the dopaminergic system is most plausible. The mesocortical dopaminergic pathway has been suggested as being pivotal in the pathophysiology of akathisia. Tassin et al. were able to produce an akathisia-like syndrome in mice after creating bilateral lesions to the ventral tegmental area.6 Drug-induced akathisia is thought to be product of postsynaptic blockade of this pathway. As reported by Lane, serotonergic and noradrenergic input into the ventral tegmental area may have an inhibitory effect on dopamine transmission and hence lead to hypofunction of the mesocortical pathway.7 This would explain the akathisia caused by venlafaxine and SSRIs. Also, venlafaxine, on rare occasions, has been associated with other types of movement disorders, including parkinsonism, tardive blepharospasm, and neuroleptic malignant syndrome.3–5,7
It is also possible that the patient was a poor metabolizer of venlafaxine. Venlafaxine extended-release is metabolized by CYP 2D6. Preskorn et al. has reported that volunteers who are poor metabolizers because of CYP2D6 polymorphism had higher plasma concentrations of venlafaxine after extended-release administration.8 Thus, the patient may have been experiencing the inhibitory effects of norepinephrine and serotonin on dopaminergic transmission in the mesocortical pathway. It can also be hypothesized that this patient could be predisposed to movement disorders as a result of the history of left-thalamic injury secondary to a hemangioma. Given the anatomical proximity of mesocortical pathway and thalamus; he could have damaged this pathway.
We propose that venlafaxine was the causative agent because of the temporal onset of akathisia after starting the medication and subsequent improvement after the drug was stopped. We also considered other causes of restlessness, such as serotonin syndrome; however, the clinical picture was not consistent with this condition. This case represents an unusual complication of venlafaxine therapy in the context of underlying neurologic deficit. Clinicians should be aware of this complication of venlafaxine.